If you havediabetes, sticking to your medication plan and eating regular mealscan help prevent hypoglycaemia.
It's also important to monitor your blood glucose levels.
Regularly monitoring your blood glucose levels can help you keep your blood glucose as normal and stable as possible, and will help you spot the signs and symptoms of hypoglycaemia quickly.
Your blood glucose level can vary throughout the day, so you may need to check it several times a day, depending on the treatment you're taking.
You canmonitor your blood glucose levels using a blood glucose meter, a small device that measures the concentration of glucose in your blood.
Eating extra carbohydrate-based foods before and during exercise can help reducethe chances of this happening.
If you're taking insulin, your doctor may advise you to lower your dose beforeyou dostrenuous physical activity.
Alcohol can also affect your body's ability to release glucose. If you have Type 1 diabetes , it's recommended that you drink no more than 2 to 3 units of alcohol a day and eat a snack after drinking alcohol.
As hypoglycaemia can develop suddenly, it's important to be aware of the symptoms of hypoglycaemia so you can treat it quickly. Tell your family and friends about the signs to look outfor andlet them know how to treat it.
People with diabetes are advised to carry a form of identification with them that states their condition so they can be helped quickly and efficiently.
If you're at risk of hypoglycaemia, you should carry sugary food and drink with you at all times to treat mild cases as soon as possible.
If you have diabetes, particularly type 1 diabetes, your doctor may recommend medications such as glucose gelto carry with you. This can be used to treat hypoglycaemia that doesn't respond to normal treatment.
If you're being treated with insulin, you'll usually be given a kit that contains aninjection of a medication called glucagon. Family members or your carer can be trainedto carry out the injection, which should be used if you lose consciousness because ofsevere hypoglycaemia.
It's important to avoid recurrent hypoglycaemia during the night (nocturnal hypoglycaemia)as it can reduce the early symptoms of daytime episodes.
If you experience nocturnal hypoglycaemia, you can try:
As hypoglycaemia can cause confusion, drowsiness, or even unconsciousness, this can present a significant risk to you or other road users.
If you have diabetes that requires treatment with insulin, you must:
If you experience hypoglycaemia while driving, pull over and stop as soon as it's safe to do so. Remove the keys from the ignition and get out of the driver's seat before treating hypoglycaemia in the normal way.
If you have two or more episodes of hypoglycaemia that require assistance in a 12-month period, it's a legal requirement to stop driving and inform the DVLA.
If you're a group two driver (you hold a licence to drive buses, coaches or lorries), you're legally required to stop driving group two vehicles immediately and inform the DVLA if you have a single episode of hypoglycaemia that requires assistance.
Inform your diabetes care team if you start having problems recognising hypoglycaemia or you start to have more regular episodes, evenif there werewarning symptoms and you were able to treat them without assistance.
See theGOV.UK website for more information about hypoglycaemia and driving .
Find out about the symptoms of hypoglycaemia, what causes it, how it can be treated and managed, and how to prevent it.
It's important to be aware of the signs and symptoms of hypoglycaemia, which can include feeling hungry, sweating, dizziness, tiredness and blurred vision.
Find out what can cause hypoglycaemia in people with and without diabetes.
Find out how you can treat an episode of hypoglycaemia after recognising the symptoms, and how to treat someone who's unconscious.
How to avoid hypoglycaemia if you have diabetes, including monitoring your blood glucose levels, eating carbohydrates and keeping treatment within easy access.